Thunderstorm Wind, Sullivan
- When
- July 5, 4:07 PM EST
- Where
- Sullivan County, 1.31 mi ENE of Avoca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.560, -82.210
Trees were blown down near the Food City on Volunteer Parkway.
A complex of thunderstorms moved southeast from Kentucky and moved across southwest Virginia and East Tennessee. The storms produced hail and wind damage across portions of the area during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A complex of thunderstorms moved southeast from Kentucky and moved across southwest Virginia and East Tennessee. The storms produced hail and wind damage across portions of the area during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 2:18 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 318 PM EDT Tue Jul 5 2022 .SHORT TERM (Tonight and Wednesday)... Key Messages: 1. Showers and thunderstorms in SW VA and NE TN through this afternoon/evening could produce strong wind gusts and heavy rainfall. 2. Another round of showers and thunderstorms is expected tomorrow, with the potential for strong wind gusts and heavy rainfall again. Discussion: Convection in eastern KY will push SE into our area over the next several hours. The muggy air mass in the TN Valley with dewpoints in the 70s will continue to fuel these storms and additional development along outflow boundaries into the evening, mainly in SW VA. Downbursts could produce winds that blow down some trees, and heavy rainfall could produce localized flooding, but widepsread severe/flooding issues appear unlikely. Most activity should dissipate by midnight, but will leave a slight chance PoP going through the night in the northern half where weak, lingering boundaries could spark an isolated shower. Coverage of showers/tstms will increase through the late morning and early afternoon tomorrow as convection is expected to develop over eastern KY again and track SE - much like today, although the midlevel steering flow may allow for storms to move farther south, into the northern TN Valley. MLCAPE values in the range of 2000-2500 J/kg will support a potential for strong to marginally severe storms with downburst winds. The deep CAPE profiles in forecast soundings and PW values near 2 inches in a weakly sheared environment will support heavy rainfall with flooding potential where storms repeatedly move over the same areas. Again, these threats are mainly for areas north of I-40, as the southern sections will be under the influence of the strong mid/upper ridge that will continue to suppress convective development. Temps and dewpoints tomorrow should be pretty close to what we have seen today, with the heat index peaking in the range of 100-105 in the southern Valley. So a Heat Advisory is not expected to be needed at this time. DGS .LONG TERM (Wednesday Night through Tuesday)... Key Messages: 1. Risk of severe storms for Wednesday night through Friday with the main concern being damaging winds. 2. Moderate to heavy rains can be expected with these convective complexes. Localized flash flooding will be an increasing concern as we progress through the second half of the week. 3. Heat advisory will likely be needed across much of the central and southern Tennessee valley and Sequatchie valley for the middle and second half of the week with heat indices of 105 to 110 possible. Discussion: By Wednesday night the ridging will still be in place over much of the southern U.S. On the eastern periphery of this ridge will be several shortwaves and jet streaks that move through the Ohio and/or Tennessee Valley's for the second half of the week. The timing and location of the associated storm complexes is still a bit uncertain at this time, but if/when these complexes roll through they will be capable of producing strong to severe thunderstorms. For Wednesday afternoon a complex of storms will likely be ongoing across the northern Ohio Valley and should be making it's way towards the Carolinas as the day progresses. Ahead of this system in the eastern Tennessee Valley forecast sounding show that there should be enough ingredients to produce strong to severe thunderstorms into Wednesday night. Deep MLCAPE near or above 2000 J/kg will be available for storms to tap into during the peak heating in the afternoon. Deep layer and low level shear looks very meager (15 knots or less), so while the storms should develop quickly they also look like they'll collapse quickly, and the collapsing storms could produce strong winds, especially with the near 1000 J/kg of DCAPE forecasted. The main severe threat with these storms will likely be strong straightline winds from collapsing storms...And while hail is definitely possible, it looks more likely that it would be lots of smaller hail as storms don't seem like they'll be able to sustain for long periods. Other threat to be wary of is the possibility of flash flooding under the strong storms. Forecast soundings indicate PWAT's of around 1.75-2+ inches, which is at or above the 90th percentile for this time of year, so if a location gets a couple of rounds of storms it could lead to flooding of poor drainage areas fairly quickly. Temperature-wise we will see afternoon highs in the 90's in the afternoons through the end of the work week. Will hold off until the overnight shift to issue an advisory to account for the possibility of lingering showers and cloud coverage from this afternoon/evenings storms that could affect how quickly we warm up tomorrow. Moving into Thursday and Friday the synoptic regime remains fairly steady with continued shortwaves moving around the eastern periphery of the ridge. Another round of strong to severe storms is possible on Thursday, with the main threat once again being damaging straight line winds and flash flooding. Flooding will gradually become more and more of a concern if we get multiple days of heavy thunderstorms over northeast TN and southwest VA. Over the weekend a more troughy pattern will set up over the eastern U.S. and along with it a frontal boundary may try and slowly move through the area. Still very uncertain about the location of this boundary as we'll have to see how much the ridge gets eroded over the next few days, as this will likely dictate how far south the boundary is able to progress. Generally drier and cooler conditions are expected as we start next week on the north side of the boundary. ABM/Williams && .AVIATION... 18Z TAF DISCUSSION. Showers are scattered around portions of the are this afternoon, with TRI bring the most likely of the TAF sites to see TS and MVFR conditions over the next few hours. Will have a TEMPO there. At TYS and CHA, coverage is less so will have VCTS at those sites. Much of this activity will end around 00Z. With TRI expected to get some rain, MVFR cigs are expected to develop late tonight, with another round of showers/TS possible at TRI late in this TAF period. DGS && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 76 94 76 95 76 / 20 40 10 50 20 Knoxville McGhee Tyson Airport, TN 75 93 76 95 76 / 20 40 30 50 30 Oak Ridge, TN 75 92 75 95 74 / 20 40 30 50 30 Tri Cities Airport, TN 72 88 72 89 71 / 40 50 40 70 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 346 PM EDT Tue Jul 5 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-062000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 346 PM EDT Tue Jul 5 2022 /246 PM CDT Tue Jul 5 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and storms expected this afternoon and into the evening. Some strong to severe storms will be possible across northeast Tennessee and southwest Virginia. The main threats will be damaging wind gusts and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday ...A risk of severe storms exists for Wednesday through Friday with increasing coverage of Thunderstorms through the week... Thunderstorm complexes will begin to move across the area for Wednesday through Friday. Some of these storms will likely become severe with the main concern being damaging winds. Timing of the these storm complexes is uncertain but confidence is high that some severe weather will occur. Besides the damaging winds, these storms will also produce torrential rains with localized flash flooding possible. Flooding of small streams, ponding of low lying areas, and street flooding are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for mid to late week.
Special Weather Statement
National Weather Service Morristown TN
340 PM EDT Tue Jul 5 2022
VAZ002-052015-
Wise VA-
340 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of Wise County and the
City of Norton through 415 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eolia, or near Whitesburg, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Norton, Wise, Appalachia, Pound and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3713 8255 3703 8248 3700 8243 3688 8262
3688 8263 3683 8269 3698 8285 3699 8283
3701 8283 3701 8278 3703 8275 3704 8274
3705 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 1939Z 305DEG 30KT 3707 8279
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Morristown TN
359 PM EDT Tue Jul 5 2022
TNZ017-018-VAZ008-052045-
Sullivan TN-Johnson TN-Washington VA-
359 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of northeastern
Sullivan, Johnson and south central Washington Counties through 445
PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain City, Damascus, Trade, Neva, Laurel Bloomery, Harr and Shady
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3653 8171 3647 8170 3646 8171 3642 8172
3641 8174 3636 8172 3634 8171 3634 8175
3636 8179 3634 8185 3631 8188 3647 8196
3647 8195 3649 8197 3664 8204 3674 8186
3657 8168
TIME...MOT...LOC 1959Z 324DEG 18KT 3664 8190
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganSpecial Weather Statement
National Weather Service Morristown TN
403 PM EDT Tue Jul 5 2022
VAZ002-005-006-052045-
Scott VA-Wise VA-Russell VA-
403 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of west central
Russell, northeastern Scott and southeastern Wise Counties and the
City of Norton through 445 PM EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wise, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norton, Wise, Coeburn, St. Paul, Nickelsville, Dungannon and
Castlewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3706 8249 3705 8249 3703 8248 3703 8247
3698 8240 3698 8237 3696 8236 3700 8227
3699 8226 3699 8225 3693 8214 3669 8244
3695 8269 3710 8253
TIME...MOT...LOC 2003Z 306DEG 24KT 3698 8256
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DieganSpecial Weather Statement
National Weather Service Morristown TN
408 PM EDT Tue Jul 5 2022
VAZ006-008-052100-
Washington VA-Russell VA-
408 PM EDT Tue Jul 5 2022
...Strong thunderstorms will impact portions of Russell and central
Washington Counties through 500 PM EDT...
At 407 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bandy to near Cleveland Va. Movement was
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abingdon, Lebanon, Cleveland Va, Glade Spring, Honaker, Dye, Lindell,
Holston, Hansonville and Hilander Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8182
3693 8184 3678 8169 3664 8209 3699 8225
3704 8217 3704 8212 3705 8211 3704 8208
3705 8204 3707 8202 3712 8201 3713 8193
3714 8190
TIME...MOT...LOC 2007Z 327DEG 29KT 3716 8175 3691 8217
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganThe Knoxville radar (KMRX), 115 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down near the Food City on Volunteer Parkway.
A few trees were blown down near Watauga.
Many trees were blown down near Highway 11W and Phipps Bend Road.
A few trees were blown down near Shady Cove Road and the Mountain Lake Marina area.
Trees were blown down.
Trees were blown down.
Several trees were blown down around Karns, Halls, and Heiskell.
Trees and power lines were blown down on West Copeland Drive, West Emory Road, and Brickyard Road. Numerous homes in the Broadacres subdivision were damaged. Half dollar sized hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047413, 1047414, 1047415, 1047421, 1047416, 1047417, 1047418, 1047419, 1047420.